Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Goodland, KS

April 5, 2005Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 5, 2005, 2:30 PM CDT for Gove County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2005, 2:30 PM CDT (19:30 UTC)
Expired
Apr 5, 2005, 3:31 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Gove County, KS

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-449 J/kg
Mixed-layer LCL
2555 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 051930
SVRGLD
KSC063-052030-
/O.NEW.KGLD.SV.W.0003.050405T1930Z-050405T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM CDT TUE APR 5 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 330 PM CDT

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES EAST OF THE MONUMENT ROCKS...MOVING
  SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE MONUMENT ROCKS AROUND 310 PM CDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3881 10035 3896 10047 3879 10087 3860 10071

$$

BULLER
2 follow-up statements
000 
WWUS53 KGLD 052001
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT TUE APR 5 2005

KSC063-052030-
/O.CON.KGLD.SV.W.0003.000000T0000Z-050405T2030Z/
GOVE KS-
302 PM CDT TUE APR 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM CDT FOR GOVE
COUNTY...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 13 MILES NORTHEAST OF THE MONUMENT
ROCKS...MOVING SOUTHWEST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE MONUMENT ROCKS AROUND 330 PM CDT...

LAT...LON 3887 10046 3905 10060 3893 10082 3874 10080

$$

BULLER
000 
WWUS53 KGLD 052031
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT TUE APR 5 2005

KSC063-052041-
/O.EXP.KGLD.SV.W.0003.000000T0000Z-050405T2030Z/
GOVE KS-
331 PM CDT TUE APR 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR GOVE COUNTY EXPIRES AT 330 PM
CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

LAT...LON 3887 10046 3905 10060 3893 10082 3874 10080

$$

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:30 AM CDT, 11 hours earlier.

Area forecast discussion, Apr 5, 3:30 AM CDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 AM MDT TUE APR 5 2005

.DISCUSSION...THE SHORT TERM FORECAST CONCERNS WILL BE
WIND/THUNDERSTORM POTENTIAL FOR THE FIRST PERIOD FOLLOWED BY WIND
AND PRECIPITATION COVERAGE THE SECOND AND THIRD PERIOD.

NAM/GFS/UKMET/ECMWF ARE IN PRETTY GOOD AGREEMENT WITH THE HANDLING
OF THE STORM SYSTEM MOVING INTO THE PLAINS TODAY AT THE SFC AND
ALOFT. THIS WILL LEAD TO A FORECAST VERY SIMILAR TO THE PREVIOUS
WITH LITTLE CHANGE IN POP/WEATHER.

WILL CONTINUE THE HIGH WIND WARNING AS THE LATEST NAM BUFKIT CROSS
SECTIONS WOULD SUPPORT 50+ KNOTS MIXING DOWN. THE GFS SUGGESTS THIS
IS OVERDONE WITH THE POTENTIAL FOR AROUND 40 KNOTS. EAST OF THE HIGH
WIND WARNING...A WIND ADVISORY WILL REPLACE THE HIGH WIND WATCH FOR
THE FIRST PERIOD. IN ADDITION...ANOTHER WIND ADVISORY WILL BE IN
EFFECT FOR ALL AREAS TONIGHT THROUGH WEDNESDAY. WESTERN COUNTIES MAY
FALL BELOW ADVISORY CRITERIA AROUND MIDDAY/EARLY AFTERNOON ON
WEDNESDAY...HOWEVER FOR SIMPLICITY BLANKETED THE ENTIRE AREA THROUGH
00Z THURSDAY.

THE PREVIOUS SHIFT HAD A GOOD HANDLE ON POPS/WX THROUGH THE FIRST
TWO PERIODS AND THE ONLY MAJOR CHANGE WAS TO LOWER POPS ACROSS THE
EASTERN HALF OF THE FORECAST AREA THROUGH 18Z TODAY AND KEEP THE 80
POP ACROSS THE ENTIRE FORECAST AREA FOR 18Z-00Z.

SOME CONCERN ABOUT A FEW WET SNOWFLAKES ACROSS WESTERN KIT CARSON
COUNTY...ESPECIALLY WEST OF HIGHWAY 59 LATE IN THE FIRST PERIOD...HOWEVER
NAM/GFS POINT SOUNDINGS DO NOT SUPPORT ANY MENTION AT THIS TIME.
AGREE WITH PREVIOUS SHIFT AND THINK ANY SIGNIFICANT SNOW WILL REMAIN
WEST OF FLAGLER ALONG THE PALMER DIVIDE.

THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXIST ALONG AND
EAST OF THE COLD FRONT WHICH IS EXPECTED TO BE ALONG A LINE FROM
TRENTON TO COLBY TO LEOTI AROUND 19Z WHERE AN ISOLATED SUPERCELL
WITH LARGE HAIL WILL BE POSSIBLE. INSTABILITY WILL DIMINISH RAPIDLY
AFTER 00Z AS SYSTEM MOVES INTO SOUTH CENTRAL KS/NORTH CENTRAL
OKLAHOMA. PLENTY OF MOISTURE WRAPS AROUND MID/UPPER LOW AND EXPECT
WIDESPREAD PCPN THE ENTIRE NIGHT ACROSS THE EASTERN THIRD OF THE
FORECAST AREA. THE PREVIOUS SHIFT HAD A GOOD HANDLE ON ENDING PCPN
FROM WEST TO EAST ON WEDNESDAY WITH LITTLE CHANGE EXPECTED.

DAYS 4 THROUGH 7...NO CHANGES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...TUESDAY...HIGH WIND WARNING TWO ROWS OF COUNTIES CLOSEST TO
COLORADO OR NEAR AND WEST OF HIGHWAY 25. WIND ADVISORY ALL OTHER
COUNTIES EAST OF HIGHWAY 25. TUESDAY NIGHT AND WEDNESDAY...WIND
ADVISORY ALL COUNTIES.

.NE...TUESDAY...HIGH WIND WARNING DUNDY AND HITCHCOCK. WIND ADVISORY
RED WILLOW. TUESDAY NIGHT AND WEDNESDAY...WIND ADVISORY ALL COUNTIES.

.CO...TUESDAY...HIGH WIND WARNING ALL COUNTIES. TUESDAY NIGHT AND
WEDNESDAY...WIND ADVISORY ALL COUNTIES.

&&

MCGUIRE/BURKE
Hazardous weather outlook, Apr 5, 11:11 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1011 AM MDT TUE APR 5 2005

...HIGH WINDS AND POSSIBLE SEVERE WEATHER WILL OCCUR TODAY...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1011 AM MDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WIND WARNING IS IN EFFECT TODAY WEST OF HIGHWAY 83 WHILE
A WIND ADVISORY IS IN EFFECT EAST OF HIGHWAY 83. NORTH WINDS OF 30 TO
45 MPH WITH GUSTS TO 65 MPH WILL OCCUR IN THE WARNING AREA. THESE
WINDS WILL PRODUCE BLOWING DUST AND DIFFICULT DRIVING CONDITIONS.

SCATTERED THUNDERSTORMS WILL DEVELOP NEAR A DRY LINE AFTER 2 PM
MDT (3 PM CDT) EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE.
ENOUGH INSTABILITY AND WIND SHEAR WILL BE PRESENT TO PRODUCE A FEW
SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTH WINDS OF 25 TO 35 MPH WILL GRADUALLY DIMINISH FROM WEST TO
EAST BY WEDNESDAY AFTERNOON.

ANOTHER STORM SYSTEM WILL ARRIVE ON SATURDAY BRINGING A CHANCE FOR
THUNDERSTORMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED EAST OF A TRENTON NEBRASKA TO
LEOTI KANSAS LINE. ALSO...SPOTTERS SHOULD REPORT STRONG WIND GUSTS TO
THE NATIONAL WEATHER SERVICE.

MENTZER

In the hours before

Local storm report, Apr 5, 11:58 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     NON-TSTM WND GST CHEYENNE WELLS          38.82N 102.35W
04/05/2005  58 MPH           CHEYENNE           CO   MESONET

&&

MENTZER
Local storm report, Apr 5, 12:28 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1128 AM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     HIGH SUST WINDS  1 W YUMA                40.12N 102.74W
04/05/2005  40 MPH           YUMA               CO   MESONET

            SUSTAINED WINDS IN EXCESS OF 40 MPH FOR SEVERAL
            HOURS...WIND GUSTS TO 56 MPH.

1057 AM     NON-TSTM WND GST CHEYENNE WELLS          38.82N 102.35W
04/05/2005  58 MPH           CHEYENNE           CO   MESONET

&&

MENTZER
Special weather statement, Apr 5, 1:52 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1252 PM MDT TUE APR 5 2005

KSZ029-051915-
GOVE-
152 PM CDT TUE APR 5 2005

THE NATIONAL WEATHER SERVICE HAS RECEIVED THREE REPORTS OF A FUNNEL
CLOUD SOUTHEAST OF QUINTER KANSAS.  STRONG THUNDERSTORMS ARE
CURRENTLY AFFECTING GOVE COUNTY WITH THE MAIN THREAT BEING STRONG
WINDS...BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING.

MEHLE
Local storm report, Apr 5, 1:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     FUNNEL CLOUD     6 SE QUINTER            39.01N 100.15W
04/05/2005                   GOVE               KS   PUBLIC

&&

DLF
Local storm report, Apr 5, 1:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST CHEYENNE WELLS          38.82N 102.35W
04/05/2005  68 MPH           CHEYENNE           CO   PUBLIC

&&

DLF
Local storm report, Apr 5, 2:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
105 PM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             4 S QUINTER             39.01N 100.23W
04/05/2005  0.75 INCH        GOVE               KS   LAW ENFORCEMENT

&&

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 5:15 PM CDTFlash Flood WarningGLDSheridan3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.